Gastritis nightmare

Options
littleelf
littleelf Member Posts: 69
edited 7. Jun 2015, 16:25 in Living with Arthritis archive
I have had a week that can only be described as sucky. Vomitting, diarrhoea, owee stomach cramps ....

It ended in the GP sending me to A & E today for tests: result - Ibuprofen (400mg) causing inflammation to the stomach lining, and not a high enough dose of my tummy protector (Omeprazole 10mg). I was on too low a dose, which has now been corrected.

Has anyone else suffered this? If so, did you find anything else that can sooth the symptoms or help to stop this from reoccurring?

Any help would be great :(
True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3

Comments

  • stickywicket
    stickywicket Member Posts: 27,732
    edited 30. Nov -1, 00:00
    Options
    I had recurrent gastritis and erosion of the stomach lining in the days when I was just taking NSAIDS all the time before stomach protecting meds. I'd go for so long then just have a day of throwing up then back to normal.

    10mgs of omep is only a small dose. To be honest, I didn't know they did 10mg ones. I've always taken 20mgs and, in really bad times, doubled it to two daily.

    Always take your NSAIDS with food but you should be OK now. I hope so.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    The hospital doctor said the same thing regarding dose. She suggested that I take 40mg of omep. for the next couple of days and then take 20 mg after that.

    My GP didn't tell me that I could up my dose at all. It was all a bit of a learning curve to be honest. And perhaps a wee bit of lack of information/questioning on my part.

    Sounds crazy, but it's comforting to hear of others who have gone through the same thing. When you experience these things for the first time it gets a wee bit upsetting.

    But onwards and upwards and hoping for a symptom free day :)
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3
  • Slosh
    Slosh Member Posts: 3,194
    edited 30. Nov -1, 00:00
    Options
    I don't have any symptoms but due to a swallowing problem had a Gastrocopy last year and was diagnosed with a hiatus hernia and erosive gastritis. I was on a high dose of Naproxen and also on 20mg of Omeprazole. I can no longer take any anti-inflammatory drugs and my GP has also advised against ibuprofen gels. It sounds as though you have had things identified at an earlier stage which is good.

    I was told to avoid spicy foods as these can aggravate the problem (which was a shame as my husband is of pakistani origins and makes wonderful, but hot, curries etc.) .

    Hope things settle down for you soon.
    He did not say you will not be storm tossed, you will not be sore distressed, you will not be work weary. He said you will not be overcome.
    Julian of Norwich
  • stickywicket
    stickywicket Member Posts: 27,732
    edited 30. Nov -1, 00:00
    Options
    I've always gone by the rule that one never ups a dose of anything without a doc's say so. Things which might be innocuous on their own might not be when all the other meds are factored in.

    I hope you're well on the way to recovery now.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    No I would never question what medication I get or change it in any way. I was merely thinking in terms of reactions to medication and discussing this with the docs beforehand. Forewarned and all that. I just do as I'm told and never ask questions ... and am just following advice from hospital doc.

    But I'm getting there. Thank you. :)
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3
  • frogmorton
    frogmorton Member Posts: 29,657
    edited 30. Nov -1, 00:00
    Options
    You poor thing :(

    My dose of lanzoprazole was 30mg prescribed by rheumatologist.

    I now take arcoxia instead of the 'normal' anti-inflams as they are much gentler on the belly :)

    Love

    Toni xxx
  • Jaclyncollin
    Jaclyncollin Bots Posts: 36
    edited 30. Nov -1, 00:00
    Options
    Whenever I take Ibu for my pain relief, I make sure; I take stomach protector, lansoprazole/omez/DGL. In case of flares, I usually take ibuprofen 400 mg x 3 times a day. I once had a very bad gastritis just like you. I couldn’t take stomach protector along with it, as I was running out of tablets. This incidence was so traumatic and hence, quite enough to remind me since then, to take Lanso/omeprazole (whatever available) whenever, I take Ibu :oops: .
    Cut short acidic beverages such as coffee, carbonated beverages, and fruit juices with citric acid. Many people swear by licorice to reduce the risk of irritation to the mucosa. It may help in healing the mucosa and relieving symptoms of gastritis. I have tried OTC DGL supplements and found them helpful. You can ask your GP before trying, in case you are interested.
    Hope you recover soon.
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    Feeling much better, albeit a little tender around the stomach area. :)

    Slosh, that sounds terrible. :( Thank you for your advice. I'm not a fan of spicy food, so no worries there; but do feel sorry that you can't eat them any more.


    Thanks Toni. Luckily, I have my first Rheumy appointment on Monday morning and was told by the hospital doc to mention what happened. Fingers crossed.

    Jaclyncollin I will certainly give those things a try. Does that include tea, too? I don't think I could survive without my cuppas ;) I love licorice and am going to give that a try. Thanks for your suggestions.
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Options
    My doc wanted me off the arcoxia that I was happy taking with no side effects except my bp was rather erratic (one of the not so good points about arcoxia but it is much kinder on the stomach and no stomach protector is needed - it was effective too). After trying the usual anti inflams with stomach protector I was quite unwell with cramps and awful diarrhoea night and day. Horrenduous. :shock: I now take no anti inflammatories. only painkillers. Some good came out of this, my BP came down and I am now back to only taking a water tablet daily. Wish I could continue with arcoxia as the painkiller is no where near as effective (zapain) but have decided not to have this discussion with the doc. After a recent op I was given celebrex for a couple of days which I was fine with.

    Elna
    The happiest people don't have the best of everything. They just make the best of everything.

    If you can lay down at night knowing in your heart that you made someone's day just a little bit better, you know you had a good day.
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    Hi elna. I'm sorry you got hit with this so badly too. It's no fun. Pleased to hear that there are other options out there though.

    As a general rule I don't react well to any tablets ... not even paracetamol. So pleased I can talk to the rheumy about this tomorrow. :).

    Good luck with everything though. X
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Options
    Hi littleelf

    I wish you well with your appointment tomorrow. Let us know how you go on.

    Elna
    The happiest people don't have the best of everything. They just make the best of everything.

    If you can lay down at night knowing in your heart that you made someone's day just a little bit better, you know you had a good day.
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    Thank you so much. I'm quite nervous. x
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Options
    Please do not be. If is helps, littleelf, write some notes/pointers down and take them with you. Doctors do not mind you referring to a list or anything like that, well I have not found that they do. I have written down things too at the appointment so I do not forget and please do not be shy to ask them to repeat anything if you are not sure. We wait long enough for these appointments, don't we?

    Elna
    The happiest people don't have the best of everything. They just make the best of everything.

    If you can lay down at night knowing in your heart that you made someone's day just a little bit better, you know you had a good day.
  • littleelf
    littleelf Member Posts: 69
    edited 30. Nov -1, 00:00
    Options
    Thank you, I will. Yes we do wait for a long time. :)
    True strength is smiling when you want to cry; laughing to hide the pain; and going on, no matter what. <3